So... I decided to go to one of our favorite places, the Greenbelt Corridor to walk and see how it would go. I had somehow hurt my shin, calf and ankle so I had no idea if or how far I would go. Tried running on it, but it still hurt. Walking however was fine, so off we went on the trail through the trees, open fields and enjoying the beautiful Texas spring day.
About 4 miles in I asked my friend, how much further do you want to go? Remember we have to walk back. She said to the half way point which was 6 miles one way. Feeling good, I said sure. All was great till about mile 10.
At this point my feet felt like they were burning and really starting to hurt. I did have new shoes but had been wearing them for about 3 weeks both running and walking. As many miles as I have covered I never felt anything like this. I seriously had trouble getting to the car and back into the house.
I sat down and began to take off my shoes...they were not coming off, not with out the feeling of ripping my feet off with them. Carefully, I took them off to find blisters over both my feet. First thing I did was soak them in ice water as they were burning and the cold water felt good.
As time went on and days passed they got worse and I could barley walk. They not only burned and stung, there was a deep throbbing and sharp shooting pains. Advil did help. But, I could not understand why it was this bad. On Saturday I gave in and let my husband "drain" the blisters. Again, the pain was so much worse than a regular blister. Just touching my foot hurt and I yelled and cried like a baby.
Today is Monday, 4 days later and I can finally put my feet down flat and walk. Have not been able to put shoes on yet. I had planned to go to the doctor this morning but I did feel improvement so I did not go.
Then...I remembered reading about a side effect from taking Tykerb.
Hand-Foot SyndromeOther terms: Palmar-Plantar Erythrodysesthesia; PPE
Following administration of chemotherapy, small amounts of drug leak out of very small blood vessels called capillaries in the palms of the hands and soles of the feet. Exposure of your hands and feet to heat as well as friction on your palms and soles increases the amount of drug in the capillaries and increases the amount of drug leakage. This leakage of drug results in redness, tenderness, and possibly peeling of the palms and soles. The redness, also known as palmar-plantar erythema, looks like sunburn. The areas affected can become dry and peel, with numbness or tingling developing. Hand-foot syndrome can be uncomfortable and can interfere with your ability to carry out normal activities.
- Avoid increased pressure on the soles of the feet or palms of hands.
- No jogging, aerobics, power walking, jumping - avoid long days of walking.
Tomorrow I go back to teaching my outdoor group fitness class. They will be in their running shoes..I will be in slippers. I will be letting my doctor know what happened to be sure this is from the medication. For now, as much as I hate reading all the possible side effects of each drug I have to take, I am glad I remembered this one.